A Theory of Rational Demand for Index Insurance
Daniel Clarke
American Economic Journal: Microeconomics, 2016, vol. 8, issue 1, 283-306
Abstract:
Rational demand for index insurance products is shown to be fundamentally different to that for indemnity insurance products due to the presence of basis risk. In particular, optimal demand is zero for infinitely risk-averse individuals, and is nonmonotonic in risk aversion, wealth, and price. For a given belief, upper bounds are derived for the optimal demand from risk-averse and decreasing absolute risk-averse decision makers. A simple ratio for monitoring basis risk is presented and applied to explain the low level of demand for consumer hedging instruments as a rational response to deadweight costs and basis risk. (JEL D14, D81, G13, G22, Q14)
JEL-codes: D14 D81 G13 G22 Q14 (search for similar items in EconPapers)
Date: 2016
Note: DOI: 10.1257/mic.20140103
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (110)
Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/mic.20140103 (application/pdf)
http://www.aeaweb.org/aej/mic/ds/0801/2014-0103_ds.zip (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.
Related works:
Working Paper: A Theory of Rational Demand for Index Insurance (2011) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:aea:aejmic:v:8:y:2016:i:1:p:283-306
Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions
Access Statistics for this article
American Economic Journal: Microeconomics is currently edited by Johannes Hörner
More articles in American Economic Journal: Microeconomics from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().